Acta Informatica

, Volume 36, Issue 8, pp 617–663 | Cite as

A complete algebraic characterization of behavioral subtyping

  • Gary T. Leavens
  • Don Pigozzi
Original articles


We present a model-theoretic study of correct behavioral subtyping for first-order, deterministic, abstract data types with immutable objects. For such types, we give a new algebraic criterion for proving correct behavioral subtyping that is both necessary and sufficient. This proof technique handles incomplete specifications by allowing proofs of correct behavioral subtyping to be based on comparison with one of several paradigmatic models. It compares a model to a selected paradigm with a generalization of the usual notion of simulation relations. This generalization is necessary for specifications that are not term-generated and that use multiple dispatch. However, we also show that the usual notion of simulation gives a necessary and sufficient proof technique for the special cases of term-generated specifications and specifications that only use single dispatch.


Data Type Abstract Data Proof Technique Paradigmatic Model Simulation Relation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Gary T. Leavens
    • 1
  • Don Pigozzi
    • 2
  1. 1.Department of Computer Science, Iowa State University, Ames, IA 50011-1040, USA (e-mail: US
  2. 2.Department of Mathematics, Iowa State University, Ames, IA 50011, USA (e-mail: US

Personalised recommendations